Arizona, 2017Flash Flooding and Heavy Rain in Arizona, August 12, 2017
August 12, 2017 · NWS FGZ · 6 events in 3 counties and zones
Plentiful low level moisture across northern Arizona with dew points in the lower 50s lead to strong thunderstorms with heavy rain. This caused several flash floods across northern Arizona.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Plentiful low level moisture across northern Arizona with dew points in the lower 50s lead to strong thunderstorms with heavy rain. This caused several flash floods across northern Arizona.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 12, 3:27 PM MST, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 12, 3:27 PM MST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
327 PM MST Sat Aug 12 2017
.SYNOPSIS...Expect typical monsoon weather conditions through the
weekend. Drier air will bring a decreasing trend in storms
beginning Monday, with isolated storms from Tuesday onward.
&&
.DISCUSSION...Active afternoon across northern Arizona with
scattered storms and isolated very heavy rain. Small hail was also
reported. HRRR does show storms continuing through the night
moving from west to east across Coconino County into central
Navajo and Apache Counties.
Low level moisture remains plentiful across northern Arizona
through Sunday. The steering flow will push storms toward the
E-NE. Fairly slow storm motion will bring a chance of localized
heavy rainfall/flooding. Hail and gusty winds will also accompany
the stronger cells.
On Monday, a trough of low pressure will move out of the Pacific
Northwest into the Great Basin. This will push monsoon moisture
east of Arizona and will bring drier are over the state. Storm
chances will drop to the slight chance category for most areas.
By Tuesday, further drying is expected as the trough moves across
Arizona. Breezy to windy southwest winds will also develop on
Monday and Tuesday. Near average daytime temperatures should
persist through at least Friday.
&&
.AVIATION...For the 00Z package...Scattered showers and
thunderstorms will continue through the afternoon and evening across
northern AZ, with localized MVFR/IFR conditions in the strongest
storms. Storm coverage and intensity will decrease after 03Z, with
redevelopment expected during the daylight hours Sunday. Aviation
discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Daily rounds of showers and thunderstorms
will continue through Monday, with temperatures slightly below
normal.
Tuesday through Thursday...A drier air mass will move back into the
region with significantly decreased storm chances.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...MAS
AVIATION...KD
FIRE WEATHER...KD
For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 12, 4:26 AM MST, 12 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
426 AM MST Sat Aug 12 2017
AZZ004>018-037>040-130230-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
426 AM MST Sat Aug 12 2017
This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.
.DAY ONE...Today and Tonight
Lingering monsoon moisture will lead to scattered showers and
thundertorms, mainly during the afternoon and evening. Some local
areas could see heavy rain lead to flash flooding, and this will
be the main concern. Small hail and gusty winds are also possible
with stronger cells.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Expect typical monsoon weather conditions Sunday with scattered
showers and thunderstorms. Thunderstorm threats will include
lightning, heavy rain, and small hail. Drier air will bring
decreasing thunderstorm activity Monday, with little to no chance
of storms Tuesday through Friday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
In the hours before
Special weather statement, Aug 12, 3:03 PM MST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
303 PM MST SAT AUG 12 2017
AZZ015-122215-
Western Mogollon Rim-
303 PM MST SAT AUG 12 2017
...SPECIAL WEATHER STATEMENT FOR FLAGSTAFF...
At 300 PM MST, trained weather spotters reported a thunderstorm
producing pea-sized hail over Flagstaff near the I-40 and I-17
junction, moving east at 25 mph.
Locations impacted include...
Flagstaff and Walnut Canyon National Monument.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists near the I-40 and I-17 junction should drive with extreme
caution.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3512 11171 3521 11174 3527 11158 3514 11151
TIME...MOT...LOC 2200Z 250DEG 21KT 3517 11166
TM
Flash Flood, Yavapai
- When
- August 12, 4:45 PM MST to 6:15 PM MST
- Where
- Yavapai County, 0.89 mi SW of Montezuma Castle to 1.91 mi SE of Beaver Creek
- Cause
- Heavy Rain
- Reported by
- Mesonet
- Coordinates
- 34.610, -111.840
The river gauge on Beaver Creek at Montezuma Castle rose 3.36 feet in 90 minutes.
Heavy Rain, Yavapai
- When
- August 12, 5:00 PM MST to 6:27 PM MST
- Where
- Yavapai County, 11.46 mi E of Beaver Creek to 1.61 mi W of Cornville
- Reported by
- Trained Spotter
- Coordinates
- 34.647, -111.500
Thunderstorms produced heavy rain across portions of the Verde Valley. A four inch bird bath was filled to over flowing in 90 minutes just north of McGuireville. Water flooded their back yard and two inches of water was flowing over their road. A spotter reported 1.90 inches of rain in Cornville. Sand and gravel washed over their road as well.
Flash Flood, Gila
- When
- August 12, 5:10 PM MST to 7:30 PM MST
- Where
- Gila County, 2.09 mi WNW of Washington Park to 3.41 mi E of Washington Park
- Cause
- Heavy Rain / Burn Area
- Reported by
- Public
- Coordinates
- 34.434, -111.303
A flash flood was reported at Shadow Rim Girl Scout Camp. Chase Creek was six to eight feet deep and over the banks. Water lines were damaged and roads were washed out. They received 2.45 inches of rain at the camp. Flash flooding was reported in the East Verde River at the Water Wheel (near Houston Mesa Road). That road was impassable from water and heavy debris in that location. The The East Verde River upstream was flowing five to six feet deep. A weather spotter claimed that it was the worst flooding in many years.
Heavy Rain, Yavapai
- When
- August 12, 5:21 PM MST to 6:06 PM MST
- Where
- Yavapai County, 0.69 mi S of Cornville to 5.12 mi S of Smelter City
- Reported by
- Trained Spotter
- Coordinates
- 34.710, -111.920
A thunderstorm produced 1.60 inches of rain in 45 minutes (heavy rain still falling a the time of the report). Water was starting to run in the normally dry washes.
Flash Flood, Navajo
- When
- August 12, 5:47 PM MST to 7:00 PM MST
- Where
- Navajo County, 4.58 mi NNE of Kayenta to 3.92 mi N of Kayenta
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.785, -110.204
The Arizona Department of Transportation reported that Highway 163 north of Kayenta was flooded between Mile Posts 399 and 400.
Heavy Rain, Yavapai
- When
- August 12, 9:00 PM MST to 11:08 PM MST
- Where
- Yavapai County, 1.14 mi W of Forbing Park to 3.39 mi E of Goodwin
- Reported by
- Public
- Coordinates
- 34.570, -112.500
Thunderstorms produced heavy rain (2.25-2.49 inches) and pea sized hail (1/4-1/2 inch diameter) over a two hour period.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, August 12, 20172 deaths · 1 event
- Tornado in Pennsylvania, August 12, 2017$501,000 · EF1 · 1 event
- Flash Flooding and Damaging Wind in Mississippi, August 12 to 14, 2017$330,000 · 6 events
- Flash Flooding and Flooding in Texas, August 12 to 13, 2017$113,000 · 50 kt wind · 25 events
- Hail and Damaging Winds in New York, August 12, 2017$87,000 · 1.5 in hail · 13 events
- Flash Flooding and Hail in Nebraska, August 12, 2017$70,000 · 1.75 in hail · 14 events
- Damaging Winds in Vermont, August 12, 2017$53,000 · 50 kt wind · 12 events
- Hail and Damaging Winds in New York, August 12, 2017$43,000 · 1 in hail · 7 events
- Flash Flooding and Flood in Arizona, August 12 to 13, 2017$45,000 · 6 events
- Flash Flooding and Damaging Winds in Arizona, August 12 to 13, 2017$40,000 · 56 kt wind · 5 events
- Hail in North Dakota, August 12, 2017$30,000 · 2.75 in hail · 7 events
- Flash Flooding and Damaging Wind in California, August 12, 2017$25,000 · 56 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720659, 720661, 720641, 720658, 720651, 720663.